Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 12, 2004, 2:47 AM CDT for Clay County, Platte County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 2:47 AM CDT (07:47 UTC)
- Expired
- Jun 12, 2004, 8:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Clay County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5143 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 120750
FFWEAX
MOC047-165-121345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 AM CDT SAT JUN 12 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN WEST CENTRAL MISSOURI
PLATTE COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 845 AM CDT
* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATES INDICATED THAT UP TO 3 TO 4 INCHES OF RAIN
HAS FALLEN ALONG AND SOUTH OF THE INTERSTATE 435 CORRIDOR SINCE
MIDNIGHT.
* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GLADSTONE...KEARNEY...LIBERTY...MISSOURI CITY...MOSBY AND
SMITHVILLE.
AN ADDITIONAL INCH OF RAIN IS POSSIBLE ACROSS THE NORTHLAND BEFORE
THE STORMS SLOWLY DRIFT SOUTH THIS MORNING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3945 9430 3922 9424 3918 9442 3919 9471
3935 9483
$$
HUDSON1 follow-up statement
000
WGUS73 KEAX 121026
FFSEAX
MOC047-165-121100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CDT SAT JUN 12 2004
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLAY AND PLATTE
COUNTIES HAS BEEN CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE
NATIONAL WEATHER SERVICE IN PLEASANT HILL.
LAT...LON 3946 9428 3926 9424 3918 9447 3919 9469
3932 9488 3949 9500 3945 9461
$$
CUTTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:16 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 11, 10:16 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1016 PM CDT FRI JUN 11 2004 .DISCUSSION... MADE AN UPDATE TO THE GOING FORECAST FOR TONIGHT. CURRENTLY CONVECTION HAS FIRED ALONG THE LEADING EDGE OF A COLD FRONT STRETCHING FROM CENTRAL IOWA SOUTHEAST THROUGH THE NORTHWEST CORNER OF MISSOURI INTO EAST KANSAS. THE MOST ACTIVE SECTION OF THIS LINE IS IN CENTRAL IOWA WERE THE BEST UPPER LEVEL DYNAMICS ARE MAKING GOOD USE OF THE 3000+ J/KG OF CAPE. FARTHER SOUTH IN EAST CENTRAL KANSAS...THE STORMS THAT ARE FIRING NEAR TOPEKA ARE ALSO FEEDING ON THE ABUNDANT SURFACE ENERGY...BUT THERE IS LITTLE TO NO UPPER LEVEL SUPPORT. THESE STORMS LOOK TO BE FIRING ON WEAK SURFACE CONVERGENCE BOUNDARIES AND ARE MOVING NORTHEAST...PARALLEL TO THE BOUNDARIES THEY ARE FIRING ON. EXPECTATIONS ARE THAT THESE STORMS WILL DIE OFF AS THE DIURNAL HEATING FADES AWAY. ADDITIONALLY...A VORT MAX LIFTING THROUGH NORTH CENTRAL KANSAS SHOULD BACK THE 850MB WINDS...WHICH WOULD PUSH STORMS OFF THE SURFACE BOUNDARIES. HOWEVER...WITH SO MANY SURFACE OUTFLOW BOUNDARIES DUE TO THIS EVENINGS CONVECTION...AND THE AVAILABLE SURFACE ENERGY...ISOLATED SEVERE WILL CONTINUE TO BE POSSIBLE OVERNIGHT WITH ANY OF THESE STORMS. I HAVE UPPED THE POPS FOR AREAS ALONG AND NORTH OF MISSOURI HIGHWAY 36...AND PUSHED POPS INTO THE HIGH CHANCE CATEGORY FOR FOR NORTHEAST KANSAS AND WEST CENTRAL MISSOURI. CUTTER && .PREVIOUS DISCUSSION... 355 PM FRI... NOT MUCH HAS CHANGED SINCE 145 PM AFD UPDATE. HAVE TRIMMED SOUTHEAST EDGE OF CHANCE POPS FOR TONIGHT AND ALSO BROUGHT THEM BACK NORTHWEST TO COVER NORTHWEST TIP OF MO FOR EARLY EVENING. DRYLINE/COLD FRONT FROM NORTHEAST KANSAS THROUGH SOUTHWEST OK HAS JUST ABOUT STALLED WHILE FEATURE CONTINUES TO PUSH SLOWLY EASTWARD ACROSS EXTREME EASTERN NEBRASKA. MID LEVEL CAP DOING A GOOD JOB HOLDING BACK CONVECTIVE DEVELOPMENT ALONG BOUNDARY...SO FAR. 700MB TEMPERATURES AT 12C ARE 1-2C WARMER THAN PROGGED YESTERDAY. 18Z META CONTINUES PREVIOUS TREND OF EARLIER RUNS IN COOLING 700MB TEMPERATURES ACROSS NORTHEAST KANSAS AND NORTHWEST MO AROUND 00Z. THIS IS IN RESPONSE TO FALLING HEIGHTS IN ADVANCE OF SHORTWAVE EJECTING NORTHEAST OUT OF THE CENTRAL HIGH PLAINS. LOOKS LIKE A SMALL WINDOW FOR STORMS TO FIRE BETWEEN 22Z-01Z OVER ABOVE REGION. ALTHOUGH THEY SHOULD BECOME SEVERE QUICKLY THEY WILL HAVE LITTLE TO SUSTAIN THEIR SEVERITY AFTER SUNSET. ANY CONVECTION WHICH ENTERS NORTHWEST MO SHOULD WEAKEN AS IT MOVES EAST ACROSS NORTHERN MO THIS EVENING. HAVE OPTED TO KEEP CHANCE POPS GOING FOR LATE THIS EVENING AS FAR SOUTH AS KANSAS CITY AS META SUGGESTS CONVECTION MAY REACH THIS AREA AS IT FALLS APART. SATURDAY AND SUNDAY LOOK QUITE ACTIVE. BOUNDARY FROM ANY EVENING STORMS TONIGHT SHOULD LAY OUT ACROSS NORTHERN MO...MAKING IT NO FURTHER THAN THE MO RIVER. SAME VERY UNSTABLE AIRMASS WILL COVER REGION TOMORROW PLUS THE ADDED BENEFIT OF SLIGHTLY COOLER MID LEVEL TEMPERATURES. THIS WILL BE IN RESPONSE TO A MORE WESTERLY MID/UPPER LEVEL FLOW CARRYING SEVERAL EMBEDDED SHORTWAVES. ETA/GFS/NGM VERY SIMILAR IN DEVELOPING AN MCS/MCC AND CENTERED OVER THE CWA. WITH WEAKER CAP SHOULD SEE START OF CONVECTION BY MID AFTERNOON. BEST ESTIMATE IS FOR NORTHWEST OR WEST CENTRAL MO AS SOUTHERLY LOW LEVEL JET REFORMS OVER EASTERN KS IN THE AFTERNOON. IN ADDITION TO SEVERE THUNDERSTORM POTENTIAL...HIGH PRECIPITABLE WATER VALUES SUGGEST GOOD POTENTIAL FOR VERY HEAVY RAINFALL SATURDAY NIGHT. LOW FLASH FLOOD GUIDANCE VALUES FOR A NUMBER OF COUNTIES MAY WARRANT A FLOOD WATCH IN LATER FORECASTS. MAX TEMPERATURES FOR SATURDAY SIMILAR TO TODAY BUT SUNDAY COULD BE A BUST DEPENDING UPON ANY NOCTURNAL MCS LEAVING BEHIND A LARGE RAIN COOLED AREA PLUS RESIDUAL CLOUD COVER. MJ EARLY PART OF THE EXTENDED PERIOD WILL BE ON THE TAIL-END OF AN ACTIVE WEATHER WEEKEND. LAST IN A SERIES OF SHORTWAVES WILL MOVE FROM THE CENTRAL PLAINS INTO THE GREAT LAKES...DRAGGING ATTENDANT COLD FRONT WITH IT. ETA/GFS/EC ALL INDICATE THREAT OF STORMS WILL LINGER INTO MONDAY NIGHT...WITH MUCH NEEDED BREAK IN STORMS AND HEAVY RAIN EXPECTED IN THE TUESDAY AND WEDNESDAY TIMEFRAME. OPERATIONAL GFS HAS SHOWN LITTLE RUN-TO-RUN CONSISTENCY OVER THE PAST WEEK. GFS ENSEMBLES HAVE BEEN CLUSTERING TOWARD ECMWF SOLUTION...SO WILL USE A BLEND OF GFS ENSEMBLE MEAN AND ECMWF AS BASIS FOR FORECAST BEYOND MONDAY. WEAK UPPER LEVEL RIDGING WILL BUILD OVER CENTRAL/SOUTHERN PLAINS TUESDAY AND WEDNESDAY...WITH COOLER AND DRIER CANADIAN AIRMASS SETTLING OVER OHIO VALLEY. ANOTHER TROUGH BEGINS ADVANCING ACROSS THE WESTERN CONUS THURSDAY...SETTING THE STAGE FOR ANOTHER ROUND OF STORMS LATE IN THE WEEK. HAVE OPTED TO KEEP POPS IN SLIGHT CHANCE CATEGORY FOR TIME PERIOD UNTIL BETTER TIMING OF LONG AND SHORT WAVE FEATURES CAN BE ESTABLISHED. TEMPERATURES WILL BE AT OR SLIGHTLY LESS THAN NORMAL FOR THE EARLY PART OF THE WEEK...THEN WILL REBOUND BY LATE NEXT WEEK. SF 145 PM FRI... HAVE REMOVED ANY MENTION OF CONVECTION FOR THIS AFTERNOON EXCEPT FOR NORTHWEST CORNER OF MO. AIRMASS CAPPED AS ALLUDED TO IN 1000 AM DISCUSSION AND 18Z SGF RAOB SUPPORTS THIS. CAP LOOKING PRETTY STRONG. MAY SEE SOME SPRINKLES OVER FAR SOUTHEAST COUNTIES THIS AFTERNOON FROM SOME WEEPY ACCAS COMING IN FROM SOUTHWEST MO. ALSO LOWERED HIGH TEMPERATURES FOR ALL BUT NORTHWEST 1/4 OF MO DUE TO EXTENSIVE LOW CLOUDINESS. CLOUDS ARE MIXING OUT SLOWLY FROM THE WEST BUT NOT ENOUGH TIME TO REACH EASTERN PORTION OF CWA. HAVING MY DOUBTS CONVECTION WILL REACH MUCH PAST A STJ TO IRK LINE TONIGHT. ONCE SUN SETS THERE WILL BE LITTLE TO DRIVE ANY CONVECTION OVER NORTHERN MO SOUTHEAST UNLESS THERE IS A DECENT COLD POOL GENERATED FROM STORMS. FOR THAT TO OCCUR WOULD NEED TO SEE MORE ORGANIZED STORMS FORM THAN CURRENT THINKING OF SCATTERED ACTIVITY. MJ 1000 AM FRI... HAVE REMOVED CHANCE POPS FOR MORNING AND EARLY AFTERNOON SHOWERS AND THUNDERSTORMS. EARLIER NARROW BAND OF CONVECTION HAS FIZZLED AS IT MOVED INTO WEST CENTRAL CWA. NOTHING LEFT TO MAINTAIN CONVECTION AND SATELLITE IMAGERY SHOWS STABLE MID LEVEL WAVES FORMING OVER EASTERN KS...LIKELY INDICATING MID LEVEL CAP FORMING. SATELLITE LOOP ALSO SHOWS CONSIDERABLE LOW LEVEL CLOUDS HAVE FORMED OVER MOST OF CWA AND HAVE GONE WITH MOSTLY CLOUDY WORDING FOR REST OF MORNING. ACCAS ALSO EVIDENT FROM RED RIVER AREA NORTHEASTWARD INTO EASTERN HALF OF CWA. WOULD NOT BE SURPRISED IF SPOTTY AFTERNOON CONVECTION DEVELOPS OVER EASTERN CWA FROM THIS MID LEVEL INSTABILITY. OTHERWISE...ALL EYES TURN TO THE WEST AND NORTHWEST. FRONTAL BOUNDARY/REMNANTS OF DRYLINE EXPECTED TO MOVE INTO NORTHWEST CORNER OF CWA AROUND MID AFTERNOON. ALTHOUGH 12Z RAOBS SHOWED DRIER AIR AT 850MB COVERING NORTHEAST KS 12Z META SHOWED 850MB WILL RETURN NORTHWARD AHEAD OF SURFACE BOUNDARY TO DESTABILIZE AIRMASS OVER NORTHEAST KS/SOUTHEAST NEB/SOUTHWEST IA AND NORTHWEST MO MID TO LATE AFTERNOON. QUESTION FOR INITIATION WILL BE HOW LONG WILL MID LEVEL CAP HOLD. WENT CONSERVATIVE ROUTE WITH THINKING ANYTIME AFTER 20Z BUT ONE COULD ARGUE AFTER 00Z WHEN SOME MID LEVEL COOLING MOVES IN FROM THE WEST. ONCE STORMS FORM ALONG BOUNDARY THEY SHOULD BECOME SEVERE IN FAIRLY SHORT ORDER WITH CAPES EXCEEDING 3500 J/KG OVER NORTHWEST MO. HAVE ADDED MENTION OF SEVERE TO LATE AFTERNOON AND EVENING PORTION OF FORECAST. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Jun 11, 3:38 PM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 338 PM CDT FRI JUN 11 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHWEST MISSOURI...WITH MORE WIDESPREAD SEVERE STORMS EXPECTED SATURDAY INTO SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM LAYER OF AIR IN THE MID-LEVELS OF THE ATMOSPHERE IS INHIBITING THUNDERSTORM DEVELOPMENT THIS AFTERNOON. EXPLOSIVE THUNDERSTORM DEVELOPMENT IS POSSIBLE IF SURFACE TEMPERATURES WARM SUFFICIENTLY AND TAP INTO THE EXTREMELY UNSTABLE AIRMASS THE EXISTS OVER THE OUTLOOK AREA. THE BEST TIME FOR THUNDERSTORM INITIATION WILL BE BETWEEN 5 PM AND 7 PM IN THE AREA NORTHWEST OF AN ATCHISON KANSAS TO MARYVILLE LINE. ANY STORM THAT DEVELOPS WILL QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNSET...THOUGH A FEW THUNDERSTORMS MAY LINGER INTO THE LATE EVENING HOURS. THESE NON-SEVERE STORMS MAY MOVE AS FAR SOUTH AND EAST AS A KANSAS CITY...TO CHILLICOTHE TO UNIONVILLE LINE...BEFORE DISSIPATING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FROM SATURDAY AFTERNOON INTO EARLY SUNDAY MORNING...AS THE COLD FRONT PUSHES BACK NORTH AS A WARM FRONT. THE MAIN THREATS EARLY ON WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. VERY HEAVY RAIN ALSO IS POSSIBLE...ESPECIALLY AS THE STORMS MOVE SOUTH DURING OVERNIGHT HOURS LATE SATURDAY NIGHT INTO SUNDAY MORNING. THE CHANCE OF SEVERE STORMS CONTINUES AGAIN SUNDAY AFTERNOON INTO EARLY MONDAY...AS ANOTHER IN A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE REGION. STORMS ON SUNDAY ARE EXPECTED TO ACTIVATE ALONG NUMEROUS OUTFLOW BOUNDARIES THAT WILL REMAIN FROM EARLIER STORM ACTIVITY. FLOODING AND FLASH FLOODING WILL BECOME MORE OF A THREAT...AS THE GROUND WILL BE NEARLY SATURATED FROM SEVERAL ROUNDS OF HEAVY RAINFALL. ALONG WITH THE HEAVY RAINFALL THREAT...LARGE HAIL AND DAMAGING WINDS ALSO WILL BE POSSIBLE WITH STORMS SUNDAY INTO EARLY MONDAY. QUIET WEATHER IS EXPECTED UNTIL LATE NEXT WEEK...WHEN ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION LIKELY WILL BE REQUIRED SATURDAY AND AGAIN ON SUNDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SF
In the hours before
Local storm report, Jun 11, 8:47 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 SE HOPKINS 40.50N 94.75W
06/11/2004 0.75 INCH NODAWAY MO PUBLIC
&&
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 11:29 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 46 min |
| Jun 12, 5:34 PM CDT | Tornado Warning | EAX | Atchison | 56 min |
| Jun 12, 6:12 PM CDT | Tornado Warning | EAX | Nodaway | 93 min |
| Jun 12, 6:52 PM CDT | Tornado Warning | EAX | Andrew, Holt, Nodaway | 38 min |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.